Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

150 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for peripheral neuropathy

Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3601 Questions

default
Posted on Tue, 14 Mar 2017 in Brain and Spine
Question: I am 69 years old...male diagnosed with peripheral neuropathy...take 600 mg of Gabapintin 2-4 times per day for pain. Most days, I have what I would describe as "brain fog" and often get very drowsy...so much that I feel compelled to take a nap although I am still working with my company. Trying to eat healthier and lose weight but am often most functioning well due to these symptoms which also are sometimes with light dizziness and feeling of drooping. Any suggestions or help would be appreciated...could it be the medication? Or something else? YYYY@YYYY Don XXXXXXX
doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Medication side effects possible.

Detailed Answer:
I read your question carefully and I understand your concern.

It is a little unclear what is the total dosage of Gabapentin, Gabapentin dosage can vary a lot. Do you mean 600mg 2-4 times a day (1200-2400 mg a day total) or 600 mg divided in 2-4 doses?

If it is the first then the dosage is pretty high and the likelihood of side effects like drowsiness is much higher. If that is the case then medication is the most likely culprit.

If you mean a total dosage of 600 mg a day then it is not that high and while it can still be due to the medication other possibilities should be considered as well before labelling it as due to Gabapentin.

There can be several causes for drowsiness. One common one is sleep apnea, a condition characterized by frequent interruptions of breathing during sleep, leading to bad quality sleep, drowsiness and fatigue during the day. It is more common in people who are overweight and snore at night.
A hormonal issue like low thyroid function is another possible cause which can be easily tested through blood tests. Also electrolyte alterations may be another cause, not that likely for a chronic issue such as yours but still should be tested for, fairly routine blood test.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication

Recent questions on  Peripheral neuropathy

doctor1 MD

Hi I am a 33 yr old male; I had an attack of vertigo almost three weeks back. I went to ER where they said it s Vestibular neuritis and I was put on 8mg Serc and 5mg Stematil. I took the meds for 5 days and was apparently fine. On the 8th day had this nausea with a little wobbly feeling; consulted a local doc and he started me on 16mg Serc for 5 days. The moment I took 16mg my head had this fullness feeling and my head was almost always wobbly. 5 days after I went to Neurology and they said my neurological exam was fine but I should take 5mg stem and 8mg serc for 7 days. The next day I consulted an ENT Surgeon and he said it s Viral Labyrinthitis and that I should be fine by the end of the present medicinal course. But even though I am taking the meds, my head still feels wobbly and have this occasional nauseated feeling. I am very concerned as I have to travel in a month and my symptoms does not seem to be getting any better. An advice is much appreciated.

doctor1 MD

I have had neuropathy for a few years now. My feet are red and swollen and hurt like hell. Recently i have noticed my skin is tan. haven t seen any sun at all this year. Normally im pretty white until i get a month in the sun. Its all over my body. My face, arms, legs, Its like i ve been tanning a few times. I dont think im a new bread of humans that can self tan. Its noticeablettr enough to where my friends that are always darker than me .....aren t

doctor1 MD

HELLO. HERE ARE MY SYMPTOMS. I HAVE FYBROMYALGIA, CHRONIC FATIGUE SYNDROME AND MIGRAINES. RECENTLY AN OPTOMETRIST WAS CONCERNED I HAD OPTIC NEURITIS. SHE THOUGHT I COULD HAVE MS. I SAW AN OPTHALMALAGIST AND HE STATED NO ALTHOUGH HE MEASURED MY OPTIC NERVE AND I HAVE TO RETURN IN 3 MONTHS. IN THE PAST FEW DAYS, NEW SYMPTOMS HAVE DEVELOPED OF FACIAL NUMBNESS, BLURRED VISION AND MY LEGS ACHE CONSTANTLY. I SEEM TO SAY THE WRONG WORDS AT TIMES AND MY GAIT IS OFF SLIGHTLY (I DON T WALK STRAIGHT). I ALSO FORGOT TO MENTION I HAVE TMJ.

doctor1 MD

I have been told I have neuropathy in my feet from the RA which is quite painful at times. I take Plaquenil for the RA and Gabapentin for the neuropathy. However, my greatest problem is my left knee. I developed a cyst behind it and it has been drained once so far. I am finding more and more that the pain and swelling in the knee is getting worse. If I sit for more than a half hour at a time, the knee starts to lock. I wear a brace when it is very painful and stiff. Is there anything else I can do?

doctor1 MD

I need help interpreting an EMG and NCS report. 1 Sensory nerve conduction studies of the bilateral sural nerves revealed no responses. 2 Motor studies of the bilateral peroneal nerves revealed diminished CMAP amplitudes throughout, but normal...

doctor1 MD

Hi - I have Parkinsons stage 1 or 2. Would peripheral neuropathy be connected with this?

doctor1 MD

Last night I had a sharp burning pain on the front of my lower leg. It passed and I went to bed. Today I woke up with the same pain but not as sharp but it seems to be spreading up to my knee. I feel extremely and unusually tired and weak. Could...